Iowa, 2018Blizzard and Heavy Snow in Iowa, November 25 to 26, 2018
November 25 to 26, 2018 · NWS DVN · 15 events in 15 counties and zones
A strong low pressure system moved from Kansas into Central Illinois bringing heavy snows of 4 to 13 inches to the area. Strong north winds gusted to 40 to 50 mph and combined with the heavy snow to produce widespread blizzard conditions.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved from Kansas into Central Illinois bringing heavy snows of 4 to 13 inches to the area. Strong north winds gusted to 40 to 50 mph and combined with the heavy snow to produce widespread blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 25, 5:19 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Nov 25, 5:19 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
519 AM CST Sun Nov 25 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 304 AM CST Sun Nov 25 2018
Strong Panhandle Hook storm taking shape in the southern Plains
with the center of the low along the KS/OK border just north of
KPNC. Nice fall/rise couplet already showing up and surface winds
blowing from the north over 40 knots in the eastern Plains of CO.
Snow was falling across much of NE/nw KS and CO and dewpoints were
in the lower to mid 60s in se TX.
In the dvn cwa temperatures early this morning were in the 30s to
lower 40s.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 304 AM CST Sun Nov 25 2018
Very significant winter storm bearing down on the area.
Headlines: No change except to extend the winter storm warning
through 6 am Monday across roughly the eastern half of the cwa.
There is the potential for a full-blown blizzard in some areas
later this afternoon into the evening, for later shifts to monitor.
Today: Majority of the models coming together showing a classic
Panhandle Hook Cyclone tracking from OK/KS border to near St.
Louis towards evening, then to northern IN by 12z Monday. Based on
the latest isallabaric analysis this looks reasonable. Incredibly,
the models were indicating this track nearly a week ago! Deepening
of the cyclone/strong dynamics/jet structure occurs this evening
(992mb) as it pushes into central IL with a tightening gradient.
Wind gusts of 40-50 mph certainly seems feasible and a blizzard
warning may be needed for the day shift to monitor. Due to the
southward trend of the track of the low our far nw cwa may end up
with little if any snowfall, and the advisory may be cancelled,
for the day shift to take a look at. Initially, there may be a mix
of rain/snow or all rain early this morning, then transitioning
to all snow as the morning progresses, as stronger forcing and
cooling of the column occurs. Highs will be in the 30s.
Snowfall amounts: This classic track historically puts the
heaviest band of snow from about Fairfield through the Quad Cities
to about Sterling. In this band, amounts of 8 to 12 inches looks
likely with 3-6 inches either side of the band. Confidence has
increased considerably based on the current trends.
Tonight: With the cyclone deepening and slowing down some, this
will prolong the high winds and snow well after midnight,
especially in our eastern half of the cwa. Therefore, have
extended the warning to 6 am Monday, when the snow will end and
winds diminish greatly, as the low pushes towards the eastern
Great Lakes. Much colder in the wake of the system, along with
deep snow cover at most places, the lows will drop into the teens
to lower 20s. Wind chills will drop into the single digits at
most locations overnight.
.LONG TERM...(Monday through Saturday)
ISSUED AT 304 AM CST Sun Nov 25 2018
Monday-Tuesday...the storm system quickly exits the area leaving
cold northwest flow with surface high pressure pushing into the
region by Tuesday. The incoming air mass looks pretty chilly for
this time of year (though not by mid winter standards), and with
snow cover on the ground, daytime warming will be hindered and
nighttime cooling enhanced. Temperatures reflect this although I
wouldn't be surprise to see low temperatures Tuesday and Wednesday
drop a few more degrees than currently forecast.
Wednesday-Thursday...As the surface high slides east, WAA pattern
sets up and models indicate some possibility for light precip, mainly
in the form of snow, late Wednesday into Thursday. This event does
not appear to bring any significant impacts to the area. Sub normal
temps continue in this time frame.
Friday and the weekend...model solutions diverge greatly in the
details especially with regard to the forcing, but the overall theme
is an unsettled pattern with a chance of precipitation, either in
the form and rain and snow depending on the timing. The ECMWF
brings a full-blown, negatively-tilted, closed low through the
central US while the GFS has a shorter wavelength and more
progressive trough moving across the northern US, which is somewhat
more in line with the Canadian model. Hard to justify one over the
other at this point. Temperatures should show a modest recovery from
earlier in the week at least to near normal values for the season.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 518 AM CST Sun Nov 25 2018
Very poor flying conditions as widespread IFR/LIFR in moderate to
heavy snow is expected during much of this taf cycle.
A major winter storm will be tracking into the area today and
tonight producing heavy snow and very strong winds, especially
from late this morning through the evening hours. The snow and
wind will then diminish late tonight. The greatest snowfall will
be from about Fairfield to the Quad Cities and to Sterling where
12+ inches of snow is expected. Lesser amounts to the se and nw of
this axis. Northeast to north winds will increase to sustained
25-30 knots with gusts to 40 knots this afternoon and evening.
Also, about 2K ft off the surface, winds of 50-60kts are looking
possible in some areas tonight so did include LLWS at the KMLI
and KBRL terminals.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 AM CST Monday for Clinton-Jackson.
Winter Storm Warning until 6 AM CST Monday for Des Moines-Lee-
Louisa-Muscatine-Scott.
Winter Weather Advisory until midnight CST tonight for Benton-
Buchanan-Delaware-Dubuque.
Winter Storm Warning until midnight CST tonight for Cedar-Iowa-
Johnson-Jones-Keokuk-Linn-Washington.
Winter Storm Warning until midnight CST tonight for Henry IA-
Jefferson-Van Buren.
IL...Winter Storm Warning until 6 AM CST Monday for Carroll-Jo
Daviess-Stephenson.
Winter Storm Warning until 6 AM CST Monday for Bureau-Henderson-
Henry IL-Mercer-Rock Island-Warren-Whiteside.
Winter Storm Warning from 9 AM this morning to 6 AM CST Monday
for Hancock-McDonough-Putnam.
MO...Winter Storm Warning until 6 AM CST Monday for Clark.
Winter Storm Warning until midnight CST tonight for Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Wolf
AVIATION...HaaseHazardous weather outlook, Nov 25, 4:50 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
450 AM CST Sun Nov 25 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
450 AM CST Sun Nov 25 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A major winter storm will bring a swath of heavy snow and near
blizzard conditions today and tonight to an area stretching from
northern Missouri to southern and eastern Iowa into northern
Illinois. Between 6 and 12 inches of snow are likely in the Winter
Storm Warning area with locally heavier totals. In addition to
blowing and drifting snow, strong winds will add to the hazards by
producing low visibilities at times, especially in the afternoon
and evening.
Precipitation will begin as rain in some areas then change over to
snow a few hours after starting. Most all areas will be snow by
mid afternoon if not sooner.
The snow will end around sunrise Monday morning, and strong
northwest winds will gradually diminish while ushering in the
coldest air of the season.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snowfall today through tomorrow morning will be
appreciated.
Wolf
Heavy Snow, Iowa
- When
- November 25, 7:00 AM CST to November 26, 12:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- County Official
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Snow amounts just over 6 inches occurred in the extreme southeast part of the county. This snow, combined with strong north winds of over 30 mph, produced considerable blowing and drifting snow from the morning into the overnight hours.
Blizzard, Keokuk
- When
- November 25, 12:00 PM CST to November 26, 1:00 AM CST
- Where
- Keokuk forecast zone
- Reported by
- Local Official
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 6 inches up to over 13 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Johnson
- When
- November 25, 2:00 PM CST to November 26, 1:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- Local Official
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 4 inches up to over 9 inches over the southern one third of the county, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in these areas. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Washington
- When
- November 25, 2:00 PM CST to November 26, 1:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Local Official
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 10 inches up to over 13 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the mid afternoon and lasted into the early overnight hours.
Blizzard, Cedar
- When
- November 25, 2:00 PM CST to November 26, 1:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Local Official
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 4 inches up to over 10 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the southeast one half of the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Jefferson
- When
- November 25, 2:00 PM CST to November 26, 1:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Local Official
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 8 inches up to over 13 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the early afternoon and lasted into the overnight hours.
Blizzard, Muscatine
- When
- November 25, 2:00 PM CST to November 26, 2:00 AM CST
- Where
- Muscatine forecast zone
- Reported by
- Local Official
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 9 inches up to over 12 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the early afternoon and lasted into the overnight hours.
Blizzard, Scott
- When
- November 25, 2:00 PM CST to November 26, 2:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Local Official
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 9 inches up to over 13 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the early afternoon and lasted into the overnight hours.
Blizzard, Clinton
- When
- November 25, 3:00 PM CST to November 26, 2:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- Local Official
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 6 inches in the northeast up to over 13 inches in the south and southeast, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Louisa
- When
- November 25, 3:00 PM CST to November 26, 2:00 AM CST
- Where
- Louisa forecast zone
- Reported by
- Local Official
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 9 inches up to over 12 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Henry
- When
- November 25, 3:00 PM CST to November 26, 2:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Local Official
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 9 inches up to over 11 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Van Buren
- When
- November 25, 3:00 PM CST to November 26, 2:00 AM CST
- Where
- Van Buren forecast zone
- Reported by
- Local Official
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 6 inches up to over 10 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Des Moines
- When
- November 25, 4:00 PM CST to November 26, 1:00 AM CST
- Where
- Des Moines forecast zone
- Reported by
- Local Official
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 9 inches up to over 11 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Lee
- When
- November 25, 4:00 PM CST to November 26, 1:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Local Official
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 8 inches up to over 10 inches, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.
Blizzard, Jackson
- When
- November 25, 6:00 PM CST to November 26, 1:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Local Official
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Multiple sources of snow amounts of 4 inches up to over 10 inches over the southeast one half of the county, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions. These conditions started in the afternoon and lasted into the overnight hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Nebraska, November 25, 20181 death · 11 events
- Blizzard and Winter Weather in Kansas, November 25, 20181 death · 6 events
- Blizzard in Missouri, November 25, 20183 injured · 37 events
- Strong Wind in Kentucky, November 25 to 26, 2018$26,000 · 22 events
- Strong Wind in Arkansas, November 25, 2018$50,000 · 2 events
- Strong Wind in Illinois, November 25 to 26, 2018$19,000 · 19 events
- Blizzard in Kansas, November 25, 201819 events
- Blizzard in Iowa, November 25, 201817 events
- Blizzard and Winter Storm in Kansas, November 25, 2018$3,000 · 61 kt wind · 16 events
- Blizzard and High Wind in Kansas, November 25, 201854 kt wind · 14 events
- High Surf in Hawaii, November 25 to 28, 201814 events
- Blizzard and Heavy Snow in Illinois, November 25 to 26, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792886, 792828, 792837, 792839, 792840, 792847, 792849, 792851, 792861, 792866, 792867, 792868, 792870, 792871, 792857.